Nebraska, 2009

Hail in Nebraska, May 5, 2009

May 5, 2009 · NWS GID · 3 events in 2 counties and zones

An upper level shortwave trough moving across the region helped to spark off a few late afternoon and evening thunderstorms across portions of south central Nebraska. A few of these thunderstorms were able to drop pea to quarter size hail, along with some locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level shortwave trough moving across the region helped to spark off a few late afternoon and evening thunderstorms across portions of south central Nebraska. A few of these thunderstorms were able to drop pea to quarter size hail, along with some locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 5, 1:43 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, May 5, 1:43 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
243 PM CDT TUE MAY 5 2009

.SHORT TERM...TONIGHT THROUGH 12Z THURSDAY.  THE MAIN ISSUE IN THE
SHORT TERM PERIOD WILL BE THE CHANCE OF THUNDERSTORMS.  AFTERNOON
SURFACE ANALYSIS PLACED A TROUGH FROM THE NEBRASKA PANHANDLE SOUTH
INTO EASTERN COLORADO.  THERE WAS ALSO A WEAK...NEARLY STATIONARY...
BOUNDARY LOCATED FROM SOUTHWEST...INTO NORTH CENTRAL NEBRASKA.  FOR
TONIGHT...THUNDERSTORMS REMAIN POSSIBLE ALONG THE SURFACE TROUGH AS
A WEAK UPPER WAVE MOVES INTO THE REGION.  AHEAD OF THE WAVE...H85
WARM AIR ADVECTION/THETA-E ADVECTION WILL CONTINUE THIS EVENING
ACROSS THE FORECAST AREA.  THIS COULD ALSO HELP GENERATE A FEW
THUNDERSTORMS ACROSS THE CWA...PRIMARILY DURING THE EVENING
HOURS. A FEW STRONG STORMS STILL APPEAR POSSIBLE IN THE NORTH AND
WEST...WITH THE 12Z NAM AND LATEST RUC SHOWING AN INSTABILITY
AXIS STRETCHING FROM WESTERN KANSAS INTO NORTH CENTRAL NEBRASKA.
THE RAIN CHANCES ARE EXPECTED TO DIMINISH OVERNIGHT ONCE THE UPPER
WAVE PASSES. A WEAK FRONTAL BOUNDARY WILL ALSO MOVE ACROSS THE
REGION TONIGHT INTO EARLY WEDNESDAY...BUT BY WEDNESDAY MORNING IT
SHOULD DO LITTLE MORE THAN SHIFT THE WINDS TO THE WEST/NORTHWEST.

WEDNESDAY SHOULD BE A MAINLY SUNNY DAY WITH CROSS SECTIONS ACROSS
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS SHOWING LITTLE IN
THE WAY OF POTENTIAL CLOUD COVER.  12Z NAM BUFR SOUNDINGS SUGGEST
GOOD MIXING...WITH MIXING TO...OR ABOVE H85 POSSIBLE. H85
TEMPERATURES ARE FORECAST TO BE +14 TO +17...WHICH WOULD YIELD
HIGHS IN THE MID 70S TO LOWER 80S ACROSS MOST OF THE FORECAST
AREA. THESE VALUES ARE IN LINE WITH THE LATEST NAM/GFS
GUIDANCE...SO WILL NOT STRAY FROM THOSE NUMBERS.

THE NEXT CHANCE OF THUNDERSTORMS ARRIVES WEDNESDAY NIGHT AS ANOTHER
WAVE RIPPLES THROUGH THE UPPER FLOW.  WILL PLACE THE HIGHER POPS
DURING THE OVERNIGHT HOURS AS THE LOW LEVEL JET INCREASES AND BEGINS
TO NOSE INTO SOUTHERN PORTIONS OF THE FORECAST AREA.

.LONG TERM...THURSDAY THROUGH TUESDAY.  EXTENDED MODELS ARE FAIRLY
CONSISTENT IN MAINTAINING A NEARLY ZONAL PATTERN ACROSS THE CENTRAL
PLAINS INTO EARLY NEXT WEEK.  MODELS ARE IN MORE AGREEMENT WITH A
CLIPPER SYSTEM CROSSING TO OUR NORTH ON FRIDAY...THEN DIFFERENCES
BECOME MORE APPARENT LATER IN THE WEEKEND AND INTO NEXT WEEK WITH THE
PROGRESSION OF AN UPPER LOW FROM THE PACIFIC NORTHWEST.  THE ECMWF
FAVORS A QUICKER...LESS DEEP SOLUTION THAN THE LATEST GFS.

BEGINNING ON THURSDAY...NOCTURNAL CONVECTION FROM WEDNESDAY NIGHT
MAY STILL BE ONGOING ACROSS OUR EASTERN CWA DURING THE MORNING.
INSTABILITY PROGS SHIFT FAIRLY RAPIDLY TO OUR SOUTH EARLY THURSDAY
...BUT WITH POPS LOW HAVE OPTED TO LEAVE MENTION OF THUNDER FOR A
FEW HOURS.  THE FRONTAL BOUNDARY SHIFTS TO OUR SOUTH THURSDAY AND
MAINLY DRY CONDITIONS ARE EXPECTED FOR THE DAYTIME HOURS.  MODELS
SUGGEST SOME CONVECTION MAY REDEVELOP THURSDAY NIGHT ACROSS PORTIONS
OF OUR SOUTHERN CWA IN THE RRQ OF A JET STREAK CROSSING THE CENTRAL
PLAINS AND IN LIFT AHEAD OF AN APPROACHING CLIPPER SYSTEM PUSHING
SOUTHEAST FROM MONTANA.  CONFIDENCE IS NOT HIGH WITH THIS BUT CANNOT
RULE OUT SMALL PCPN CHCS FOR PCPN.  WHETHER OR NOT SOME SHOWERS WILL
BE AROUND ON FRIDAY AHEAD OF THIS NEXT SYSTEM AND COOL FRONT IS NOT
IN FULL AGREEMENT AMONG MODELS AND FOR NOW HAVE KEPT CHCS JUST
ACROSS OUR NORTHERN CWA IN BETTER DYNAMICS WHILE POPS ARE SILENT
FARTHER SOUTH.  SATURDAY LOOKS TO SEE A LULL IN ACTIVITY BEHIND THE
EXITING WAVE...THE ANOTHER DECENT WAVE LOOKS TO IMPACT OUR REGION
AGAIN LATE IN THE WEEKEND OR EARLY NEXT WEEK.  THE LATEST GFS HAS
BACKED OFF ON TIMING OF THIS NEXT SYSTEM TO MORE IN THE LATE SUNDAY
INTO MONDAY TIME FRAME WHEREAS THE EVENING RUN OF THE ECMWF SUGGESTS
DEVELOPMENT AS EARLY AS SATURDAY NIGHT.  ATTEMPTING TO TIME OUT THE
WAVES IN THE LATTER PERIODS IS CHALLENGING AND GIVEN THE PATTERN
WHERE LITTLE EFFORT SEEMS TO PRODUCE PCPN...HAVE CARRIED POPS
SATURDAY NIGHT THROUGH MONDAY NIGHT.  DAY 7 REMAINS DRY FOR NOW BUT
WILL BE REEVALUATED AS TIMING OF WAVES BECOMES MORE APPARENT.

TEMPERATURES OVERALL SHOULD BE WITHIN A CATEGORY OF SEASONAL NORMALS
WHICH AVERAGE IN THE UPPER 60S FOR HIGHS AND THE MID 40S FOR LOWS.

&&

.AVIATION...MID AND HIGH LEVEL CLOUDINESS WILL DOMINATE INTO THIS
EVENING ACROSS THE AREA...BUT SHOULD DECREASE OVERNIGHT. THERE
COULD BE A FEW SHOWERS/THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...BUT THE ODDS OF THEM IMPACTING KGRI APPEARS SMALL ENOUGH
TO NOT MENTION WITH A TEMPO GROUP. WINDS WILL REMAIN OUT OF THE
SOUTH/SOUTHWEST MUCH OF THE PERIOD...BUT SHOULD TURN TO THE
NORTHWEST WEDNESDAY MORNING AS A FRONTAL BOUNDARY MOVES ACROSS THE
REGION.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 5, 2:27 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
327 PM CDT TUE MAY 5 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
327 PM CDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE INTO TONIGHT. A
FEW OF THE STORMS THROUGH EARLY EVENING COULD BECOME STRONG AND
PRODUCE HAIL UP TO THE SIZE OF DIMES...ESPECIALLY WEST OF HIGHWAY
281.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODIC THUNDERSTORM CHANCES EXIST WEDNESDAY NIGHT THROUGH
FRIDAY...AND AGAIN SATURDAY NIGHT THROUGH MONDAY. A FEW STRONG
STORMS ARE POSSIBLE LATE WEDNESDAY NIGHT SOUTH OF INTERSTATE
80...WITH PENNY SIZE HAIL BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 5, 3:20 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
420 PM CDT TUE MAY 5 2009

NEZ060-052145-
DAWSON-
420 PM CDT TUE MAY 5 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 419 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GOTHENBURG...OR 29 MILES WEST OF
LEXINGTON...AND MOVING EAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GOTHENBURG BY 435 PM CDT
  WILLOW ISLAND BY 445 PM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 220.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4105 10018 4105 9982 4102 9981 4101 9980
      4089 9976 4084 10022 4104 10022
TIME...MOT...LOC 2120Z 252DEG 17KT 4093 10025
Local storm report, May 5, 3:28 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
428 PM CDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             GOTHENBURG              40.93N 100.16W
05/05/2009  E0.25 INCH       DAWSON             NE   LAW ENFORCEMENT

&&

NWS
Special weather statement, May 5, 3:47 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
447 PM CDT TUE MAY 5 2009

NEZ060-052215-
DAWSON-
447 PM CDT TUE MAY 5 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 446 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WILLOW ISLAND...OR 23
MILES WEST OF LEXINGTON...AND MOVING EAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  WILLOW ISLAND BY 510 PM CDT
  COZAD BY 515 PM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 213 AND 233.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4077 10022 4089 10022 4102 9980 4077 9975
      4069 10021 4070 10022 4076 10022
TIME...MOT...LOC 2147Z 252DEG 17KT 4080 10017
Special weather statement, May 5, 4:09 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
509 PM CDT TUE MAY 5 2009

NEZ060-052245-
DAWSON-
509 PM CDT TUE MAY 5 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF LEXINGTON.

AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF EUSTIS...OR 15 MILES WEST OF
LEXINGTON...AND MOVING EAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LEXINGTON BY 545 PM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 222 AND 242.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4083 10016 4090 9970 4070 9965 4070 9996
      4069 9999 4069 10014
TIME...MOT...LOC 2209Z 261DEG 18KT 4075 10002
Local storm report, May 5, 4:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
555 PM CDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             JOHNSON LAKE            40.68N 99.85W
05/05/2009  E0.25 INCH       GOSPER             NE   PUBLIC

            ESTIMATE OF FROM 0.50 TO 0.75 INCHES OF RAIN ON THE
            NORTHWEST CORNER OF THE LAKE

&&

NWS

The radar

The Grand Island radar (KUEX), 126 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Gosper

When
May 5, 4:55 PM CST
Where
Gosper County, 1.38 mi S of Johnson Res
Measured
0.75 in hail
Reported by
Public
Coordinates
40.680, -99.850

Hail, Gosper

When
May 5, 6:30 PM CST
Where
Gosper County, 20.52 mi SW of Elwood
Measured
0.75 in hail
Reported by
Public
Coordinates
40.360, -100.080

Hail, Furnas

When
May 5, 7:32 PM CST to 7:40 PM CST
Where
Furnas County, 4.84 mi S of Arapahoe to 6 mi SSW of Edison
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.230, -99.900

Dime to quarter size hail was reported along with heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175429, 175430, 175433.